Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 23, 2002, 12:30 PM EDT for Rutland County, Vermont. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 12:30 PM EDT (16:30 UTC)
- Expired
- Jul 23, 2002, 1:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Rutland County, VT
The radar
The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 12:35 PM EDT | Thunderstorm Wind | Chittenden, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
510 WUUS51 KBTV 231630 SVRBTV VTC021-231715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1229 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUTLAND COUNTY IN VERMONT * UNTIL 115 PM EDT * AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF CHITTENDEN TO 4 MILES NORTHEAST OF POULTNEY...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR PROCTOR...CHITTENDEN...PITTSFORD...WEST RUTLAND AROUND 1230 PM EDT NEAR KILLINGTON AROUND 1240 PM EDT NEAR WEST BRIDGEWATER...WALLINGFORD...SHREWSBURY AROUND 1250 PM EDT NEAR MT. HOLLY AROUND 100 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:12 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 23, 12:12 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1212 PM EDT TUE JUL 23 2002 ZONES UPDATED FOR SEVERE THUNDERSTORM WATCH. NO OTHER UPDATES TO PREVIOUS PACKAGE. ST. JEAN .BTV...SEVERE THUNDERSTORM WATCH VTZ011-012 UNTIL 2300 UTC.
In the hours before
Special weather statement, Jul 23, 12:00 PM EDT, 30 minutes before
VTZ011-012-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1200 PM EDT TUE JUL 23 2002 ..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 600 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 600 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT. A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL. THE FRONT IS EXPECTED TO EXIT THE REGION BY EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
Special weather statement, Jul 23, 12:00 PM EDT, 30 minutes before
VTZ011-012-232200- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE BURLINGTON VT 1200 PM EDT TUE JUL 23 2002 ..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 700 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT. A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL. THE FRONT IS EXPECTED TO EXIT THE REGION BY EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.